|Is hormone therapy right for me?
Aug 10, 2005
Dear Doctor Rob, I'm 26 years old. I am living with HIV; fourth anniversary of my diagnosis today. I've ve been on Combivir and Sustiva since the diagnosis and I'm currently undetectable and CD4 count of 1050. All my labs come back perfect, but I still feel so tired. I've lost interest in most sex and I'm just lethargic. I can't wait to get home and get under the blanket when I should probably go to the gym. I used to work out regularly 4-5x/week and had a very healthy diet. I'm not depressed. I have a great support system and my family and partner are involved in my treatment. My question is: Should I pursue Hormone Replacement Therapy to help assuage the lethargy? I've read these forums and Androgel sounds like it might do the trick. If my doc says, "no", what should I reply? I know I shouldn't feel this tired. I've had enough, but I just can't get moving or work out as hard as I could. Please help. Sincerely, Mostly Sitting
Response from Dr. Frascino
Hello Mostly Sitting,
There are many causes for fatigue in the setting of HIV disease, including:
2. hormonal imbalances (low testosterone, low thyroid hormone, adrenal insufficiency)
4. medication side effects and/or drug interactions
5. inadequate diet, exercise and/or sleep
6. unrecognized infection
You mention "all my labs come back perfect," but I'm not sure what "all my labs" includes.
Because you are on Combivir, which contains AZT, you should definitely be checked for anemia. Hopefully this has already been done. If not, you can check yourself for free using the Anemia Pro Self-Screening Kit, which is available by calling 1-866-257-5420 or online at www.anemiapro.com. Anemia can cause fatigue, lethargy, decreased libido and a whole host of other symptoms.
You mention you are not depressed, but I should mention depression can also be associated with fatigue, lethargy and decreased libido, as well as with other symptoms.
Finally, hormonal imbalances should also be evaluated. In light of your urge to get under the blanket to rest rather than do a mattress mambo, the possibility of hypogonadism is raised. Low testosterone levels are quite common in those of us who are virally enhanced. Check your "free testosterone" level (blood test). If it's low for the normal range of age-matched controls, testosterone replacement may very well be just the thing to cheer "up" your Mr. Happy. If you have low testosterone and your doc says no to testosterone replacement, it's time to get a more reasonable HIV specialist onboard. This problem is "not so hard" that it can't be fixed.
You can read additional information about HIV-related fatigue, anemia and low testosterone in the archives.
my dad is a doc so i can't go to a doc:(
- Is Sore On Penis A Sign Of Acute HIV Infection?
- Dark Bumps After Anal Sex With Condom Does It Mean I Have HIV
- Loose Stool After Oral Sex On A Woman Does It Mean I Have HIV
- Pain In Urethra After Getting Fingered Worried I Have
- Rash After Oral Sex Hooker What Are The Chances Of HIV
- Sore On Mouth After Kissing Cut On Lip Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.